Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2017, 10:14 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2017, 10:14 PM CDT (03:14 UTC)
- Expired
- Jul 4, 2017, 11:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 235 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:30 PM CDT | HAIL 1 | 1 W Carp, MN | A FEW DIME TO QUARTER SIZED HAIL IN HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:03 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2145 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.4
The text
As transmitted.
739
WUUS53 KFGF 050314
SVRFGF
MNC007-077-050415-
/O.NEW.KFGF.SV.W.0064.170705T0314Z-170705T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1014 PM CDT TUE JUL 4 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Beltrami County in north central Minnesota...
Southeastern Lake of the Woods County in north central Minnesota...
* Until 1115 PM CDT.
* At 1012 PM CDT, severe thunderstorms were located along a line
extending from near Graceton to 8 miles northwest of Upper Red
Lake, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Graceton and Baudette around 1030 PM CDT.
Carp around 1035 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4818 9443 4822 9492 4871 9496 4880 9470
4878 9469 4874 9465 4872 9459 4872 9456
4870 9454 4870 9447 4869 9445 4870 9443
TIME...MOT...LOC 0312Z 268DEG 10KT 4870 9491 4824 9485
HAIL...1.75IN
WIND...60MPH
$$
Gust3 follow-up statements
252
WWUS53 KFGF 050336
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1036 PM CDT TUE JUL 4 2017
MNC007-077-050415-
/O.CON.KFGF.SV.W.0064.000000T0000Z-170705T0415Z/
Beltrami MN-Lake of the Woods MN-
1036 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...
At 1036 PM CDT, severe thunderstorms were located along a line
extending from Pitt to 7 miles northwest of Waskish, moving east at
30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Baudette around 1050 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4820 9462 4821 9473 4870 9478 4872 9465
4872 9464 4873 9465 4871 9459 4871 9456
4869 9454 4869 9447 4868 9445 4869 9443
4818 9443
TIME...MOT...LOC 0336Z 258DEG 24KT 4872 9471 4825 9461
HAIL...1.75IN
WIND...60MPH
$$
Gust552
WWUS53 KFGF 050404
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1104 PM CDT TUE JUL 4 2017
MNC007-077-050415-
/O.CON.KFGF.SV.W.0064.000000T0000Z-170705T0415Z/
Beltrami MN-Lake of the Woods MN-
1104 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...
At 1104 PM CDT, severe thunderstorms were located along a line
extending from Baudette to 6 miles north of Waskish, moving east at
10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
these severe thunderstorms will remain over mainly rural areas of
northeastern Beltrami and southeastern Lake of the Woods Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4825 9457 4864 9459 4866 9443 4818 9443
TIME...MOT...LOC 0404Z 268DEG 10KT 4872 9459 4825 9449
HAIL...1.75IN
WIND...60MPH
$$
Gust503
WWUS53 KFGF 050414 RRA
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1114 PM CDT TUE JUL 4 2017
MNC007-077-050424-
/O.EXP.KFGF.SV.W.0064.000000T0000Z-170705T0415Z/
Beltrami MN-Lake of the Woods MN-
1114 PM CDT TUE JUL 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Minnesota.
LAT...LON 4825 9457 4864 9459 4866 9443 4818 9443
TIME...MOT...LOC 0414Z 268DEG 10KT 4872 9456 4825 9446
$$
GustWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:15 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 4, 9:15 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 915 PM CDT Tue Jul 4 2017 .UPDATE... Issued at 905 PM CDT Tue Jul 4 2017 Line of pulse severe storms has developed across the area over the last 3 hours with the strongest storms now stretching northeast from around Mayville to Thief River Falls. Expecting activity to continue to the southeast with a decreasing overall severe threat as convective inhibition increases with sundown. Forecast updates are minor with tweaks to match current obs. && .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 4 2017 Main challenge tonight will be thunderstorms. Latest high resolution guidance still develops storms in the 4-5 pm time frame over the northern Red River Valley, then drops them SSE through the evening. Looking at the SPC meso page, the northern valley is closer to the better 0-6km bulk shear, at roughly 30 knots. Values decrease moving southward, more in the 20-25 knot range at most. Temps have risen in the mid 80s to lower 90s region wide, with dew points in the mid 60s to low 70s. SPC meso page shows sfc based CAPE values in the 4000-4500 J/kg range, but some CIN remaining. 700mb temps are about 9-10C over central ND near the boundary, so that is why not much is happening yet. Still expecting the window for storms in GF/EGF to be from 6-9 pm and for the FM area to be from 8-11 pm. Once the storms develop, will see if this timing stills hold true. If so, storms may impact later evening outdoor holiday events across the southern half of the FA, while the north may be done by then. Looking ahead into Wednesday, it appears the boundary will sag southward to the fringes of the southern and southeast FA. Depending on where exactly this boundary sets up and how much heating occurs after the early morning clouds, there could be strong storms around again. SPC has the entire area in a marginal risk, but will focus more on this potential after tonights event is done. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 4 2017 More storm chances for the beginning of the period will be the main concern for the end of the week and through the weekend. Global models are coming into better agreement with storm potential for the Wednesday night/early Thursday time frame. A weak surface trough with some upper level support looks to be the main forcing mechanism for convective development by Wednesday evening and tracking east-southeastward into Thursday morning. Instability looks to be fairly decent (1500-2500 J/kg) given the time of day with shear profiles a bit more favorable (35-45 kts) than Tuesday's event. Therefore, agree with SPC's thinking of a marginal risk/borderline slight risk is reasonable at this time. Following any lingering precipitation chances early Thursday, the rest of the week looks to be relatively dry and quiet. Models continue to diverge on their synoptic features for the weekend with the GFS bringing precipitation chances back to the area on Saturday while the ECMWF and Canadian remain dry. The same goes for any chances early in the new work week with the ECMWF holding on to its high and dry solution. Temperatures will cool down just a bit following the Wednesday night/Thursday system with highs on Friday back down into the 70s area wide while ranging from the upper 70s to mid 80s for the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Jul 4 2017 Thunderstorms are expected to from along a line from GFK to the southwest in the next 2 hours. This activity is expected to move to the southeast over the next 6 hours with VFR conditions hereafter. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Godon LONG TERM...Lee AVIATION...JK
Hazardous weather outlook, Jul 4, 5:15 AM CDT, 16 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 515 AM CDT Tue Jul 4 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 515 AM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A weak surface trough will move into eastern North Dakota this afternoon. Thunderstorms will most likely develop in southern Manitoba and move into northeastern North Dakota...then spread south along the front. Isolated severe storms with hail up to 2 inches in diameter and winds up to 70 mph are possible. The threat for tornadoes is low, but possible. Coverage of these storms will be isolated and begin to decay by late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms to develop late Wednesday night into Thursday morning. No hazardous weather is expected the remainder of the week beyond noontime Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. Speicher
In the hours before
Local storm report, Jul 4, 8:26 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
826 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL THOMPSON 47.78N 97.11W
07/04/2017 E1.75 INCH GRAND FORKS ND PUBLIC
VICINITY OF WALLE CHURCH.
&&
WBARRETTLocal storm report, Jul 4, 8:48 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
848 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL EUCLID 47.97N 96.64W
07/04/2017 E1.50 INCH POLK MN STORM CHASER
&&
WBARRETTLocal storm report, Jul 4, 8:55 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 4 W HANNAFORD 47.31N 98.27W
07/04/2017 E2.50 INCH GRIGGS ND PUBLIC
BROKEN WINDOWS REPORTED. SOCIAL MEDIA REPORT.
&&
WBARRETTLocal storm report, Jul 4, 9:13 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 8 NE STEPHEN 48.53N 96.75W
07/04/2017 E2.50 INCH MARSHALL MN BROADCAST MEDIA
PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 4, 9:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
959 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 2 NNW LEAL 47.13N 98.33W
07/04/2017 E1.00 INCH BARNES ND PUBLIC
&&
WBARRETTLocal storm report, Jul 4, 10:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1001 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 5 E BUXTON 47.60N 96.99W
07/04/2017 E2.00 INCH TRAILL ND TRAINED SPOTTER
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:45 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 45 min |
| Jul 4, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 51 min |
| Jul 4, 8:25 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington, Polk, Red Lake | 35 min |
| Jul 4, 8:41 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 19 min |
| Jul 4, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Mahnomen, Norman, Pennington, Polk, Red Lake | 47 min |
| Jul 4, 9:25 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 35 min |
| Jul 4, 9:47 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 58 min |
| Jul 4, 10:41 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 35 min |
| Jul 4, 11:10 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 50 min |
| Jul 4, 11:24 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 45 min |
| Jul 4, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 53 min |
| Jul 5, 12:54 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 45 min |
| Jul 5, 1:56 AM CDT | Special Weather Statement | FGF | Otter Tail | 34 min |
| Jul 5, 2:26 AM CDT | Special Weather Statement | FGF | Douglas | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.